Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 14, NWS Wichita, KS

March 26, 20147 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 26, 2014, 3:39 AM CDT for 7 counties in Kansas. It took effect at Mar 26, 2014, 12:00 PM CDT. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2014, 3:39 AM CDT (08:39 UTC)
In effect from
Mar 26, 2014, 12:00 PM CDT
Expired
Mar 26, 2014, 4:31 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 12:09 PM CDTNON-TSTM WND GST 60Mcpherson, KS
Mar 26, 12:10 PM CDTNON-TSTM WND GST 61Great Bend, KSAN INDIVIDUAL REPORTED VIA TWITTER OF A MEASURED WIND GUST OF 61 MPH ON THE WEST SIDE OF GREAT BEND.
Mar 26, 1:04 PM CDTNON-TSTM WND GST 60Russell Arpt, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WWUS83 KICT 260839
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CDT WED MAR 26 2014

...EXTREME FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS CENTRAL 
KANSAS...

KSZ032-033-047>051-262345-
/O.UPG.KICT.FW.A.0005.140326T1700Z-140327T0000Z/
/O.NEW.KICT.FW.W.0014.140326T1700Z-140327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-
339 AM CDT WED MAR 26 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048...049...050 AND 051...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM NOON TODAY TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...FROM AROUND NOON TODAY UNTIL 7 PM THIS EVENING.

* WINDS...SOUTH 30 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 41 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
2 follow-up statements
683 
WWUS83 KICT 262028
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT WED MAR 26 2014

...EXTREME FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS CENTRAL
KANSAS...

KSZ032-033-047>051-270000-
/O.CON.KICT.FW.W.0014.000000T0000Z-140327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-
328 PM CDT WED MAR 26 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050 AND 051...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...UNTIL 7 PM THIS EVENING.

* WINDS...SOUTH 30 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...AS LOW AS 37 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

BILLINGS WRIGHT
880 
WWUS83 KICT 262131
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT WED MAR 26 2014


KSZ032-033-047>051-262245-
/O.CAN.KICT.FW.W.0014.000000T0000Z-140327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-
431 PM CDT WED MAR 26 2014

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...
050 AND 051...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING.

WHILE SOUTHERLY WINDS REMAIN GUSTY...THE RAIN SHOWERS MOVING
THROUGH THE AREA AND THE INCREASED RELATIVE HUMIDITY HAVE DROPPED
THE GRASSLAND FIRE DANGER TO VERY HIGH AND WILL CONTINUE TO DROP
INTO THE OVERNIGHT HOURS.  

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 26, 3:29 AM CDT, 10 minutes earlier.

Area forecast discussion, Mar 26, 3:29 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT WED MAR 26 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 329 AM CDT WED MAR 26 2014

THE DEEPENING LEE SIDE SURFACE TROF WILL RESULT IN STRONG AND
GUSTY SOUTH WINDS TODAY...EXCEEDING WIND ADVISORY CRITERIA IN
MOST AREAS EXCEPT THE SOUTHEAST CORNER OF KANSAS. THE APPROACHING
SHORTWAVE UPPER TROF OVER NEW MEXICO LOOKS FAIRLY IMPRESSIVE ON
SATELLITE EARLY THIS MORNING...AND WILL LIFT QUICKLY TO THE
EAST-NORTHEAST OVER OKLAHOMA AND EASTERN KANSAS DURING THE DAY.
THE CHALLENGE TODAY WILL BE THE LOW LEVEL MOISTURE FLUX AND
PRECIP CHANCES/TIMING...ESPECIALLY ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. THE SHORT TERM MODELS MAY STILL BE TOO EAGER
WITH LOW LEVEL MOISTURE FLUX PRIOR TO 18Z...THOUGH THE RATHER
VIGOROUS NATURE OF THE SHORTWAVE TROF AND PROGGED LIFT IT SEEMS
REASONABLE THAT SHOWERS WILL DEVELOP QUICKLY DURING THE EARLY
AFTERNOON WITH THE LOWER LEVEL HUMIDITIES INCREASING BY MID TO
LATE AFTERNOON. THE SOUTH WINDS LOOK TO REMAIN STOUT INTO
TONIGHT...THOUGH PROBABLY DROPPING BELOW WIND CRITERIA BY LATE
EVENING. LOW LEVEL MOISTURE TRANSPORT WILL RESULT IN WEAK
ELEVATED INSTABILITY OVERNIGHT SO WILL KEEP ISOLATED THUNDER
MENTIONED IN THE FORECAST. THE SECONDARY SHORTWAVE UPPER TROF
AND ASSOCIATED SURFACE DRYLINE AND COLD FRONT WILL SWEEP
ACROSS THE AREA DURING THURSDAY. TIMING OF THESE FEATURES ACROSS
THE FORECAST AREA STILL SUGGESTS THE BEST CHANCES FOR CONVECTION
LOOK TO BE ACROSS SOUTHEAST KANSAS...WHICH IS REFLECTED WELL IN
THE CURRENT FORECAST. DESPITE STRONG DEEP LAYER SHEAR...THE
WEAK TO MODEST INSTABILITY WILL BE THE LIMITING FACTOR FOR A
MORE ROBUST SEVERE EPISODE. STRONG STORMS WITH MARGINALLY
SEVERE HAIL AND WIND WILL BE POSSIBLE IN SOUTHEAST KANSAS IN
THE AFTERNOON...WITH BETTER SEVERE RISK EXPECTED JUST EAST OF
THE AREA BY EARLY EVENING. ANOTHER SHORTWAVE TROF IN THE VERY
ACTIVE WESTERLY UPPER FLOW WILL AFFECT THE AREA ON FRIDAY.
MOISTURE IN THE WAKE OF THE THURSDAY SYSTEM LOOKS MARGINAL...SO
WILL LIMIT PRECIP CHANCES...MAINLY LIGHT RAIN TO CENTRAL KANSAS
BEFORE NOON...AND MAINLY SOUTHEAST KANSAS IN THE AFTERNOON.

DARMOFAL

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 329 AM CDT WED MAR 26 2014

TRANSIENT RIDGING ALOFT ON SATURDAY WILL LEND TO DRY AND
MILDER WEATHER...WITH WINDY AND MUCH WARMER CONDITIONS FOR
SUNDAY. MODEST COOLING EXPECTED ON MONDAY...WITH A MORE
SIGNIFICANT UPPER TROF POSSIBLY AFFECTING THE PLAINS BY LATE
TUESDAY.

DARMOFAL

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1139 PM CDT TUE MAR 25 2014

LIGHT SOUTHEAST WINDS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS
LATE THIS EVENING WILL BEGIN TO INCREASE AFTER DURING THE EARLY
MORNING HOURS AS SURFACE HIGH PRESSURE TRANSLATES EAST AND LOW
PRESSURE DEEPENS ALONG THE COLORADO FRONT RANGE. VERY STRONG
SOUTHERLY WINDS OF 30 TO 40 KNOTS WITH HIGHER GUSTS WILL DEVELOP
EARLY WEDNESDAY AND CONTINUE INTO WEDNESDAY NIGHT. STRONG
MOISTURE TRANSPORT/ISENTROPIC UPGLIDE AHEAD OF A SHORTWAVE TROUGH
LIFTING EAST-NORTHEAST OUT OF THE SOUTHERN ROCKIES WILL BRING
INCREASING CHANCES FOR SHOWERS AFTER 21-22Z WITH LOW CIGS/REDUCED
VISIBILITIES AND SCATTERED SHOWERS CONTINUING INTO WEDNESDAY
NIGHT.

&&

.FIRE WEATHER...
ISSUED AT 329 AM CDT WED MAR 26 2014

A CRITICAL FIRE WEATHER DAY IS EXPECTED TODAY DUE TO STRONG
SOUTH WINDS AHEAD OF A DEEPENING LEE SIDE SURFACE TROF. GFDI
VALUES ARE FORECAST TO BECOME EXTREME FOR SEVERAL HOURS THIS
AFTERNOON ACROSS CENTRAL KANSAS...SUPPORTING A RED FLAG
WARNING. VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED FURTHER
SOUTH ACROSS THE REST OF THE AREA...THOUGH INCREASING CLOUDS
AND HUMIDITIES AND SCATTERED SHOWERS DURING THE AFTERNOON ARE
EXPECTED TO KEEP SOUTHERN KANSAS OUT OF CRITICAL FIRE DANGER. ON
THURSDAY...A DRYLINE AND STRONG COLD FRONT WILL SWEEP EAST AND
DROP SOUTH ACROSS THE REGION...WITH STRONG SOUTHERLY WINDS AHEAD
OF THE FRONT AND STRONG NORTHWEST WINDS IN ITS WAKE. VERY HIGH
GRASSLAND FIRE DANGER APPEARS LIKELY AREAWIDE THURSDAY. WHILE
THERE WILL BE CHANCES FOR WETTING RAINS WITH SHOWERS AND A FEW
STORMS LATE TODAY INTO THURSDAY...THE BEST CHANCES ARE EXPECTED
TO BE MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    56  47  69  37 /  30  30  20  10
HUTCHINSON      57  46  65  34 /  20  30  20  10
NEWTON          57  47  66  34 /  30  30  20  10
ELDORADO        57  47  69  35 /  50  40  30  10
WINFIELD-KWLD   55  48  73  37 /  60  50  30  10
RUSSELL         63  45  58  31 /  10  20  30  20
GREAT BEND      60  45  60  31 /  10  20  20  10
SALINA          61  47  62  33 /  10  30  30  10
MCPHERSON       58  46  64  33 /  20  30  20  10
COFFEYVILLE     57  48  72  39 /  60  60  50  10
CHANUTE         58  47  70  36 /  60  60  50  10
IOLA            58  47  69  35 /  60  60  50  10
PARSONS-KPPF    58  47  71  37 /  70  60  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR KSZ032-033-047>053-067>069-082-083-091>093.

RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ032-033-047>051.

WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
KSZ070-071-094-098.

&&
Hazardous weather outlook, Mar 25, 3:41 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT TUE MAR 25 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
341 PM CDT TUE MAR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG PRESSURE GRADIENT WILL CAUSE SOUTHERLY WINDS TO BE VERY
STRONG WEDNESDAY ACROSS MOST LOCATIONS NORTH AND WEST OF THE
KANSAS TURNPIKE. WIND SPEEDS WILL BE BETWEEN 30-40 MPH WITH GUSTS
UP TO 45-50 MPH.

THE STRONG SOUTH WINDS AND DRY GRASSES WILL SEND THE GRASSLAND
FIRE DANGER INDEX INTO THE VERY HIGH TO EXTREME CATEGORY ON
WEDNESDAY. THE MOST CRITICAL FIRE DANGER IS EXPECTED TO BE ACROSS
PORTIONS OF CENTRAL KANSAS. VERY HIGH FIRE DANGER IS EXPECTED
ACROSS THE ENTIRE AREA AGAIN ON THURSDAY.

THERE WILL BE CHANCES FOR THUNDERSTORMS ON WEDNESDAY NIGHT INTO
THURSDAY. A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE ON THURSDAY ACROSS SOUTHEAST KANSAS.

MUCH WARMER WEATHER IS EXPECTED OVER THE WEEKEND. GUSTY SOUTH
WINDS ON SUNDAY WILL COMBINE WITH THE WARM TEMPERATURES AND
RESULT IN EXTREME FIRE DANGER OVER PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS WITH VERY HIGH GRASSLAND FIRE DANGER ACROSS THE
REMAINDER OF THE ENTIRE AREA. VERY HIGH GRASSLAND FIRE DANGER WILL
AGAIN BE POSSIBLE OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL
KANSAS ON MONDAY...MAINLY WEST OF I-135.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 12:50 PM CDTHigh Wind WarningICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more4 hr
Mar 26, 12:50 PM CDTWind AdvisoryICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more10 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.